Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 148, NWS Wilmington, NC

September 8, 1998Bladen County, Robeson County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Sep 8, 1998, 2:27 PM EDT for Bladen County, Robeson County, North Carolina. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 8, 1998, 2:27 PM EDT (18:27 UTC)
Expired
Sep 8, 1998, 3:15 PM EDT
In force
48 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Bladen County, NC, Robeson County, NC

The radar

The Wilmington radar (KLTX), 80 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 2:38 PM EDTHail 1Tar Heel, NC
Sep 8, 2:38 PM EDTHail 1Tar Heel, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 8, 1:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1998-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1998-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1162 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

676 
WUUS1 KILM 081829 RRA
SVRILM
NCC017-155-081915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
227 PM EDT TUE SEP 8 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  BLADEN COUNTY IN SOUTHEASTERN NORTH CAROLINA
  ROBESON COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 315 PM EDT

* AT 224 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH DAMAGING WINDS AND LARGE HAIL IN THE VICINITY OF LUMBERTON
  MOVING EAST AT 30 MPH.

* THIS STORM WILL BE IN THE VICINITY OF...
        TOLARSVILLE             BY 240 PM EDT
        SMITHS                  BY 240 PM EDT
        TAR HEEL                BY 250 PM EDT
        BLADENBORO              BY 255 PM EDT




SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.
TM/RA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 9:32 AM EDT, 4 hours 55 minutes earlier.

Area forecast discussion, Sep 8, 9:32 AM EDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
932 AM EDT TUE SEP 8 1998

RDU: AGREE WITH YOUR DISCUSSION TO UP POPS AND MENTION SEVERE.

CWF: BASED ON 12Z SFC ANALYSIS THERE WILL BE A LULL IN WIND SPEEDS
UP N AND THUS A DECREASE IN SCA FOR AWHILE THROUGH EVENING UNTIL
FROPA AND CAA SETS IN. INSTEAD OF TAKING DOWN ADVY AND THEN
REPOSTING IT NEXT UPDATE WILL CONTINUE TO CARRY IT SINCE ONSET OF
STRONGER WINDS WILL BE CLOSE TO 12 HR WINDOW. DOWN S ENOUGH
GRAD/HEATING TO KEEP WINDS AT MINIMAL ADVY LEVELS.

DISC: 12Z MHX SOUNDING WAS AN EYE OPENER WITH STRONG INSTAB/CAPES
AND STRONG SHEAR/WINDS. THUS AREA SEEMS RIPE FOR SVR WX LATER TODAY.
12Z ANALYSIS INDICATED A PREFRONTAL TROF OVR ESTRN NC WITH MAIN
FRONT ALONG NC/VA BORDER WHERE AKQ HAS WARNED ON A SVR CELL. THINK
BEST SVR POTENTIAL WILL OCCUR ALONG THE FRONT WITH CENTRAL COASTAL
PLAIN/CENTRAL AND SE COASTAL REGIONS HAVING THE HIGHEST RISK TODAY.
WIND PROFILES SUGGEST BOW ECHOS WITH DAMAGING WIND GUSTS PRIMARY
THREAT BUT WITH WBZ AROUND 11000 FT...LARGE HAIL WILL ALSO BE A
THREAT. ALSO ISOLATED TORNADOES WILL ALSO BE POSSIBLE BASED ON SHEAR
PROFILES.

.MHX...SCA CSTL WTRS AND SNDS.

ELARDO

In the hours before

Local storm report, Sep 8, 1:41 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
141 PM EDT TUE SEP 08 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

102 PM    FARMVILLE                 NC   1 INCH HAIL
09/08/98   PITT                           REPORTED BY PITT COUNTY
                                          SHERIFF'S OFFICE

1255 PM    WALSTONBURG               NC   .75 INCH HAIL
09/08/98   GREENE                         REPORTED BY GREENE COUNTY
                                          SHERIFF'S OFFICE

125 PM    BELL FORK                 NC   1 INCH HAIL
09/08/98   PITT                           REPORTED BY PITT COUNTY
       F                                   SHERIFF'S OFFICE

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 3:17 PM EDTSevere Thunderstorm WarningILMPender48 min
Sep 8, 3:25 PM EDTTornado WarningILMPender30 min
Sep 8, 3:38 PM EDTTornado WarningILMColumbus37 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.